Virginia, 2018

Hail and Damaging Winds in Virginia, May 10, 2018

May 10, 2018 · NWS RNK · 17 events in 11 counties and zones

A cold front approaching from the west would prompt isolated convection in the mountains. As the front moved east of the Blue Ridge, storms intensified where higher instabilities existed, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approaching from the west would prompt isolated convection in the mountains. As the front moved east of the Blue Ridge, storms intensified where higher instabilities existed, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 9:05 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 10, 9:05 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1005 AM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will approach from the northwest today before
crossing the region this evening into early tonight. High
pressure following the front will bring mainly dry and warmer
weather into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Thursday...

Modified 12Z RNK sounding matches well with NAM Bufkit
depiction of conditions this afternoon and shows CAPE values
generally in the 1000-1500J/Kg range with perhaps some pools up
to 2000J/Kg across the piedmont. Shear is not overly impressive
with slackening 850mb winds moving over the region. The
combination of instability and some shear should be enough to
get some robust storms going today, with hodographs indicating
evolution into linear segments. Liking the meso model depictions
which have scattered activity moving through the mountains,
then developing in a linear fashion east of the Blue Ridge this
afternoon with a quick exit to the east early this evening.
DCAPE values and inverted-V model soundings support severe wind
gusts and CAPE through the hail growth zone support potential
large hail. Believe the severe threat will be mainly east of
the Ridge when storms start to coalesce into lines, with some
strong/severe cells possible during initiation to the west
early.

Previous discussion...

Main concern continues with the overall severe threat this
afternoon as a weakening shortwave trough and its associated
surface cold front swing east through the region by late in the
day. Models again differ in how things evolve with possible
debris clouds/isolated showers far west this morning per lead
shortwave, and then some trend in jumping redeveloping deeper
convection out to the eastern portions of the region toward mid
afternoon per latest Nam. Other models including some short term
solutions remain much wetter with multiple convective bands
west that eventually gel into one main broken band across
eastern sections by late in the day. Overall instability per
heating and steep lapses/shear would support more organized
bands, while deep westerly flow/mixing of concern in seeing
downslope limit coverage until convection gets farther east.
Appears best support again mainly north with perhaps a trailing
vort axis helping coverage that could unzip into at least
northeast sections where will carry a short period of likely
pops per latest SWODY1 outlook. This in support of high forecast
DCAPES espcly eastern sections where seeing some forecast
backing of the winds later on that could result in strong winds
within any of the deeper cells or short line segments.

Otherwise think overall wetter solutions overdone with idea of
western showers fading this morning before redeveloping east
this afternoon where a broken fast moving line could emerge around
20-22Z in the LYH- DAN corridor and points east. Will be quite
warm and breezy given the strong jet just off the surface and
heating that should push highs well into the 70s mountains and
80s Piedmont espcly given warmth aloft.

Any convection should quickly exit the southeast this evening
followed by clearing as the flow turns northwest and subsidence
works in behind the front overnight. Weak cool advection and
drying should allow for rather comfortable overnight lows with
50s to around 60 most spots.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 245 AM EDT Thursday...

This portion of the forecast will be dominated by a persistent upper
level high that will be parked over the SE US. Comparatively, a broad
upper level trough/low will be situated over the James Bay region of
Canada. A nearly stationary west-east baroclinic zone will establish
itself between the two, between roughly 40-45 N latitude. The
overall trend will be one of a warming atmosphere over our region
with organized precipitation remaining to our north.

While the bulk of the precipitation will be north of the area,
chances are not going to be zero. On Friday, as the upper high
becomes established, a pseudo warm front will lift north and clip
mainly western sections of the area, yielding some scattered light
precipitation.

Other precipitation during this period will be confined to primarily
the Northern Mountains of North Carolina where some higher dew point
air will pool along the higher terrain, and with differential
heating allow for some isolated afternoon showers/storms. Finally,
we will need to watch the northern reaches of the region where
scattered showers on the southern extent of the baroclinic zone may
clip the far northern parts of the forecast area.

Temperatures will trend warmer each day. By the weekend, highs
across the mountains in the low to mid 80s will be common with
upper 80s to around 90 expected across the Piedmont. Lows across the
mountains will be in the upper 50s to around 60 with lower 60s
across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 325 PM EDT Wednesday...

The upper pattern will be trending to a split flow regime with a
southern stream trof associated with a tropical surface low developing
over the southeast by midweek. This will make for humid conditions with
a bit of a cooling trend, though temperatures will still remain above
normal through Wednesday.

A frontal boundary will sink into the region from the north by
Monday, then wash out just to our south. An influx of tropical
moisture will then start moving up form the Gulf by Tuesday. This
will give us steadily increasing chances for showers and
thunderstorms through the first part of next week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 700 AM EDT Thursday...

Initial cluster of convection now sliding past the KLWB
vicinity should exit to the northeast shortly so will only carry
a VCSH mention there at worst early on. Otherwise mainly VFR to
start under mostly mid deck canopy and without any vsby
restrictions due to fog or showers for now.

The weakening cold front to the northwest will push east into
the area later Thursday preceded by additional bands of showers
and storms. Appears most activity will either be ongoing over
the mountains during the late morning or tend to develop heading
out toward the Blue Ridge by early afternoon. Then appears at
least a broken line of convection will strengthen and elongate
while pushing east of the mountains during mid/late afternoon
with some of this affecting KLYH/KDAN. However models remain
uncertain to initial coverage mountains and organization out
east so will run with mainly a VCSH/VCTS scenario most spots and
TEMPO in a brief period of sub-VFR across eastern locations
where higher confidence exists for thunder. Otherwise will see
westerly winds ramp up with mixing ahead of the front resulting
in gusts likely in the 20-25 kt range espcly mountains from mid
morning into this afternoon.

Low confidence remains in timing/coverage for shower and
thunderstorm activity this afternoon given uncertainty with
overall organization within a strong west wind regime. However
any convective activity that develops or advects over a TAF
location will bring the possibility for brief sub- VFR
conditions.

.Extended Aviation Discussion...

Predominant VFR returns behind the front Thursday night and Friday
and continues through much of the weekend as high pressure
strengthens across the region. Reminiscent of a summer-like
pattern, slight chances for isolated afternoon showers and
thunderstorms will exist this weekend. Additional showers and
storms may make for another round of sub-VFR on Monday pending
exactly how far south the next front makes it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/JR
NEAR TERM...MBS/JR
SHORT TERM...DS
LONG TERM...MBS
AVIATION...JH/JR/RCS
Hazardous weather outlook, May 10, 3:04 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EDT Thu May 10 2018

VAZ034-035-045>047-059-110815-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this afternoon into
early evening as a band or two of fast moving storms cross the
region. Damaging winds will be the primary threat with isolated large
hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058-
WVZ042>044-507-508-110815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms containing damaging winds and large
hail will be possible especially this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 10:46 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1146 AM EDT THU MAY 10 2018

VAZ020-024-101645-
Bath-Rockbridge-
1146 AM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKBRIDGE AND
BATH COUNTIES...

Until 1245 PM EDT

At 1144 AM EDT, a strong thunderstorm was located southeast of
Marlinton in Pocahontas County WV, moving east at 35 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm, along with occasional cloud to ground lightning.

Locations impacted include...
Warm Springs...
Lake Moomaw...
Mountain Grove...
Bells Valley...
and Burnsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3825 7976 3822 7971 3820 7956 3818 7951
      3815 7953 3817 7949 3817 7944 3815 7944
      3809 7949 3803 7939 3800 7942 3802 7998
      3808 7995 3810 7993 3813 7995 3815 7992
      3818 7992 3826 7981
TIME...MOT...LOC 1544Z 274DEG 30KT 3810 7997

Loconto
Special weather statement, May 10, 11:03 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1203 PM EDT THU MAY 10 2018

VAZ019-020-024-WVZ507-101700-
Bath-Rockbridge-Alleghany-Eastern Greenbrier-
1203 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ALLEGHANY...NORTHWESTERN ROCKBRIDGE...SOUTHERN BATH COUNTIES
IN WEST CENTRAL VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE NORTHEASTERN CITY OF COVINGTON...

Until 100 PM EDT

At 1202 PM EDT, a strong thunderstorm was located over Alvon, moving
east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Covington...
Clifton Forge...
Millboro...
Neola...
and Hot Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3800 7954 3776 7965 3780 7981 3778 7985
      3783 8035 3797 8034 3801 7998
TIME...MOT...LOC 1602Z 271DEG 33KT 3790 8024

Loconto
Special weather statement, May 10, 11:45 AM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT THU MAY 10 2018

VAZ020-024-101715-
Bath-Rockbridge-
1245 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROCKBRIDGE AND EAST CENTRAL BATH COUNTIES...

Until 115 PM EDT

At 1245 PM EDT, a strong thunderstorm was located near Nimrod Hall,
moving east at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Goshen...
Warm Springs...
Millboro...
Bells Valley...
and Yost.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3809 7949 3794 7922 3798 7977 3805 7983
      3814 7946
TIME...MOT...LOC 1645Z 263DEG 39KT 3803 7968

WP
Special weather statement, May 10, 12:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
105 PM EDT THU MAY 10 2018

NCZ001-002-VAZ015-101730-
Ashe-Alleghany-Grayson-
105 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

Until 130 PM EDT

At 105 PM EDT, a strong thunderstorm was located over Shatley
Springs, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sparta...
Independence...
Lansing...
Mouth Of Wilson...
and Ashland.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3647 8170 3651 8170 3652 8171 3666 8115
      3645 8111 3642 8170 3646 8171
TIME...MOT...LOC 1705Z 264DEG 34KT 3649 8158

WP
Local storm report, May 10, 12:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             1 E ASHLAND             36.43N 81.62W
05/10/2018  E0.25 INCH       ASHE               NC   PUBLIC

            PEA SIZE HAIL REPORTED IN CRESTON.

&&

MBS

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 10, 12:20 PM EST
Where
Carroll County, 3.83 mi NNW of Woodlawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -80.850

Hail, Botetourt

When
May 10, 12:48 PM EST
Where
Botetourt County, Buchanan
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.520, -79.680

Hail, Bedford

When
May 10, 1:25 PM EST
Where
Bedford County, 4.08 mi WSW of Major
Measured
0.88 in hail
Reported by
Public
Coordinates
37.550, -79.440

Hail, Bedford

When
May 10, 1:30 PM EST
Where
Bedford County, 3.04 mi SW of Peaksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -79.590

Hail, Amherst

When
May 10, 1:50 PM EST
Where
Amherst County, 0.39 mi N of Amherst
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.586, -79.050

Hail, Patrick

When
May 10, 1:52 PM EST
Where
Patrick County, 2.98 mi SSW of Elamsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.730, -80.220

Hail, Amherst

When
May 10, 2:07 PM EST
Where
Amherst County, Madison Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -79.130

Thunderstorm Wind, Henry

When
May 10, 2:29 PM EST
Where
Henry County, Horse Pasture
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
36.630, -79.950

Thunderstorm winds knocked down a single tree in the Horse Pasture area.

Hail, Buckingham

When
May 10, 2:34 PM EST
Where
Buckingham County, 4.47 mi SW of Toga
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.458, -78.682

Thunderstorm Wind, Henry

When
May 10, 2:35 PM EST to 2:38 PM EST
Where
Henry County, 1.73 mi ESE of Chestnut Knob to 2.02 mi NNW of Ridgeway
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.609, -79.892

Thunderstorm winds brought down several trees from Magna Vista School Road to the Joseph Martin Highway.

Thunderstorm Wind, Buckingham

When
May 10, 2:52 PM EST to 2:53 PM EST
Where
Buckingham County, 1.29 mi WNW of Sheppards to 1.54 mi N of Sheppards
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.390, -78.500

Thunderstorm winds brought down at least two trees along a path from Francisco Road to Fork Road.

Thunderstorm Wind, Campbell

When
May 10, 2:57 PM EST
Where
Campbell County, 3.06 mi WNW of Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.190, -79.130

Thunderstorm winds brought down a few trees on East Ferry Road.

Thunderstorm Wind, Pittsylvania

When
May 10, 3:22 PM EST
Where
Pittsylvania County, 2.61 mi WSW of Kentuck
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.630, -79.340

Thunderstorm winds brought down two trees and many large limbs near Ringgold.

Hail, Charlotte

When
May 10, 3:33 PM EST
Where
Charlotte County, 1.1 mi E of Madisonville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.180, -78.660

Thunderstorm Wind, Halifax

When
May 10, 3:40 PM EST
Where
Halifax County, 1.31 mi WSW of Paces
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.640, -79.120

Thunderstorm winds knocked down one large tree and several tree limbs.

Thunderstorm Wind, Halifax

When
May 10, 3:48 PM EST
Where
Halifax County, 0.27 mi NNW of News Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.684, -79.032

Thunderstorm winds blew down a tree at the intersection of Jones Ferry and River Roads.

Thunderstorm Wind, Halifax

When
May 10, 3:53 PM EST
Where
Halifax County, 2.1 mi N of Cluster Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.650, -78.921

Thunderstorm winds brought down a tree at the 3000 block of Old Custer Springs Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752746, 752757, 752759, 752761, 752765, 752766, 752767, 752773, 752769, 752784, 752785, 752787, 752786, 752791, 752788, 752789, 752790.